Arizona, 2018

Damaging Winds and Heavy Rain in Arizona, August 9, 2018

August 9, 2018 · NWS PSR · 6 events in 1 county or zone

Thunderstorms developed across much of south-central Arizona during the evening hours on August 9th and as is typical during the monsoon, they brought gusty and damaging outflow winds along with very heavy rain and flooding to the deserts. Peak rainfall rates were in excess of 2 inches per hour which led to some urban flooding in the greater Phoenix area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$48,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across much of south-central Arizona during the evening hours on August 9th and as is typical during the monsoon, they brought gusty and damaging outflow winds along with very heavy rain and flooding to the deserts. Peak rainfall rates were in excess of 2 inches per hour which led to some urban flooding in the greater Phoenix area. There were also instances of wind damage; trees were down in areas ranging from north of Sun City to southeast of Phoenix, in communities such as Chandler and Queen Creek. Also, at about 2030MST, strong winds in the Lake Pleasant area snapped ropes holding down some of the boats and even caused damage to one of the docks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 9, 2:02 PM MST, 6 hours 27 minutes earlier.

Area forecast discussion, Aug 9, 2:02 PM MST, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
202 PM MST Thu Aug 9 2018

.SYNOPSIS...
A shift towards a more favorable easterly flow aloft along with
an increase in available moisture is expected to lead to a more
active monsoon pattern through the upcoming weekend. Today looks
likely to be the most active day weatherwise, with the potential
for thunderstorms to approach severe limits, with very strong
winds, areas of blowing dust, and locally heavy rain possible.
This increase in moisture will keep temperatures below normal
through the weekend.

&&

.DISCUSSION...
So far, today is shaping up to be another very active monsoon
evening as we have the three key ingredients for thunderstorms:
moisture, instability and lift. Surface dew points are ripe in the
upper 60's across lower desert locations and in the mid 50's over
the high terrain. The Phoenix morning sounding indicated
precipitable water value of 1.69 inches, but this will likely
increase somewhat by the afternoon as a result of a few subsequent
moisture surges. There is also a rich amount of moisture from the
surface to the 700 mb level...all of which is sufficient for
storms. As for instability, the 12z sounding indicated over 1000
j/kg MUCAPE while model soundings and ensembles for this afternoon
suggest MLCAPE values upwards of 1500 j/kg. Additionally, the
cloud clearing since this morning should be enough to destabilize
the atmosphere and tap into that energy. Storms will initially
develop over southern Arizona near the international border and
north and east along the Rim and High Country.

Given the amount of instability, decent shear and steep lapse
rates, the potential for damaging storms exists. The
thunderstorms that do initiate along the Rim and High Country will
propagate towards the southwest given the strong easterly
steering flow of 20-30 kts. DCAPE values will be in the 1000-1500
j/kg range, and possibly even higher across western Arizona, which
will support strong wind gusts and outflow prorogation. Guidance
generally indicates a line of storms pushing southward and
stretching from La Paz County through Gila County, including the
Phoenix area, this evening after 5 PM local. However, the
possibility of colliding outflows may put locations west of
Phoenix under the gun late in the evening for the most intense
storms. The primary concern with any storm will be damaging winds
and potential flooding.

Furthermore, blowing dust will continue to be an issue for many
locations. Guidance has been consistent showing strong outflow
winds from storm development in southern Arizona pushing
northwest towards Phoenix and western Arizona. The boundary will
likely be strong enough to create blowing dust problems for many
areas along the Interstate 10 and 8 corridors. As such,
coordinated with TWC to issue a blowing dust advisory (watch) to
highlight the dust threat between Phoenix and Tucson. However,
blowing dust may also become an issue for portions of western
Arizona and Southeast California later this evening.

&&

.PREVIOUS DISCUSSION...

In the latest NHC public advisory, the center of Hurricane John
was located almost 300 miles west of the southern tip of Baja
California and was moving to the northwest. Although Hurricane
John continues to weaken and move away from the CONUS, it
continues to provide us with decent moisture surges. The center of
the 500 mb high will also push further north today, putting our
region under deep easterly flow and thus allowing return flow and
monsoon moisture to continue to overspread the region. At the 250
mb level, a weak westerly jet will still exist between a high over
the four corners and a low in northern Mexico, placing northern
Arizona under an area of upper-level divergence.

Depending on how active things turn out today, Friday and
possibly Saturday will likely be a bit less active due to the
atmosphere being worked over by today's storm activity. However,
the activity is still expected to remain at above-average levels,
with the main threat being locally heavy rain/flash flooding due
to slower storm motion and ample available moisture.

A reduction in convective activity looks possible from Sunday
into early next week as somewhat drier air is imported into the
region, with temperatures perhaps warming up a bit as well.
flooding.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

A very active evening is expected at the terminals today as
strong upper level easterly flow will likely drive mountain
thunderstorms into the valley. TAFs currently indicated gusts to
30 kts but could easily be much higher (50+ kts) if a strong
thunderstorm moves directly overhead. Expecting outflows to make
it to the terminals around 02Z, with precipitation following
shortly thereafter. However, some models show storms holding off
until much later (03-05Z) so there is low confidence in timing.
Another concern is dust but not confident enough to include
it in the TAFs for now but may need to be added if storms are
strong enough.

Southeast California/Southwest Arizona including KIPL and KBLH:

Models indicate a chance of thunderstorms and outflows making it
to the terminals late tonight, mainly for Blythe. If this does
come to fruition, would expect strong east to northeast winds
around 03-04Z for Blythe and around 05-07Z for Imperial if storms
hold together that far southwest. For now, this is only reflected
in the KBLH TAF where confidence is higher. Finally, blowing dust
and reduced visibilities will also be of concern but have no
mention of that for now as confidence is low.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday: Monsoon moisture and precipitation
chances are forecast to decrease Sunday through Tuesday. During
this period, expecting storms to be relegated to the higher
terrain with only a remote chance of lower elevation storms.
Consequently, temperatures will be near to slightly above average
while afternoon humidity minimums drop between 15-20 percent for
the lower elevations. Apart from this, winds will be light with
the typical afternoon b

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed later this week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 10 PM MST this evening for AZZ548-
     550-551-553>555-559.

CA...None.
&&

DISCUSSION...Deemer
PREVIOUS DISCUSSION...Hernandez
AVIATION...Wilson
FIRE WEATHER...Wilson

In the hours before

Special weather statement, Aug 9, 6:38 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
638 PM MST THU AUG 9 2018

AZZ541-542-545-547-100230-
New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-
638 PM MST THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 730 PM
MST...

At 637 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Bumble Bee to 10 miles west of
Horseshoe Reservoir to near Camp Creek. Movement was west at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree, Lake Pleasant, Desert
Mountain, Camp Creek, Anthem and Seven Springs.

This includes the following highways...
AZ Interstate 17 between mile markers 220 and 241.
AZ Route 74 between mile markers 27 and 30.
AZ Route 303 between mile markers 137 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Pleasant, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3401 11181 3390 11159 3373 11213 3390 11232
      3389 11228 3391 11224 3395 11224 3397 11219
      3405 11215
TIME...MOT...LOC 0137Z 071DEG 16KT 3417 11202 3402 11191 3392 11176

18
Special weather statement, Aug 9, 6:52 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
652 PM MST THU AUG 9 2018

AZZ531-533-100230-
Kofa AZ-Central La Paz AZ-
652 PM MST THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ AND NORTHERN YUMA
COUNTIES UNTIL 730 PM MST...

At 652 PM MST, Doppler radar was tracking a strong thunderstorm near
Brenda, or 39 miles southeast of Parker, moving southwest at 5 mph.

Wind gusts up to 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Quartzsite, Kofa Wildlife Refuge and Brenda.

This includes the following highways...
AZ Interstate 10 between mile markers 26 and 43.
US Highway 60 between mile markers 31 and 39.
AZ Route 95 between mile markers 100 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3374 11397 3365 11379 3343 11396 3361 11424
TIME...MOT...LOC 0152Z 044DEG 5KT 3363 11397

18
Special weather statement, Aug 9, 7:25 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
725 PM MST THU AUG 9 2018

AZZ533-534-537-538-100330-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
Northwest Valley AZ-
725 PM MST THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ AND MARICOPA
COUNTIES UNTIL 830 PM MST...

At 724 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Burro Creek Campground to 10 miles north
of Aguila to 6 miles northwest of Wickenburg to 8 miles south of
Wagoner. Movement was southwest at 25 mph.

Wind gusts up to 50 mph and blowing dust will be possible with these
storms.

Locations impacted include...
Wickenburg, Circle City, Morristown, Alamo State Park, Aguila and
Gladden.

This includes the following highways...
US Highway 60 between mile markers 67 and 125.
AZ Route 74 between mile markers 1 and 4.

LAT...LON 3400 11333 3400 11273 3394 11252 3371 11262
      3363 11306 3375 11335 3416 11387 3424 11379
      3421 11367 3423 11361 3431 11353 3429 11336
      3432 11334
TIME...MOT...LOC 0224Z 029DEG 20KT 3446 11346 3410 11312 3405 11281
3410 11249

18
Special weather statement, Aug 9, 7:27 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
727 PM MST THU AUG 9 2018

AZZ537-541-542-544>547-549-100315-
Fountain Hills/East Mesa AZ-New River Mesa AZ-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-
Northwest Valley AZ-Deer Valley AZ-Rio Verde/Salt River AZ-
North Phoenix/Glendale AZ-
727 PM MST THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 815 PM
MST...

At 727 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near New River to near Cave Creek to near
Scottsdale to 6 miles northwest of Rio Verde. Movement was southwest
at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Phoenix, Glendale, Scottsdale, Peoria, Surprise, El Mirage, Fountain
Hills, Paradise Valley, New River, Sun City West, Sun City, Cave
Creek, Carefree, Piestewa Peak Park, Deer Valley Airport, North
Mountain Park, Downtown Peoria, Arrowhead Mall, Metro Center and
Scottsdale Airport.

This includes the following highways...
AZ Interstate 17 between mile markers 206 and 235.
AZ Route 51 between mile markers 6 and 15.
US Highway 60 between mile markers 132 and 135, and between mile
markers 148 and 153.

LAT...LON 3386 11190 3385 11177 3391 11161 3356 11172
      3353 11206 3355 11221 3375 11250 3390 11232
      3389 11228 3391 11224 3395 11224 3399 11219
TIME...MOT...LOC 0227Z 036DEG 17KT 3388 11214 3376 11196 3376 11183
3381 11173

18
Special weather statement, Aug 9, 7:29 PM MST, 1 hour before
Special Weather Statement
National Weather Service Phoenix AZ
729 PM MST THU AUG 9 2018

AZZ552-555-556-558-561-562-100315-
Tonto Basin AZ-Apache Junction/Gold Canyon AZ-Dripping Springs AZ-
Globe/Miami AZ-Superior AZ-Pinal/Superstition Mountains AZ-
729 PM MST THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 815
PM MST...

At 729 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Miami to Top Of The World to 9 miles
southeast of Superior. Movement was west at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Superior, Top Of The World, Queen Valley, Boyce Thompson Arboretum
and Top-Of-The-World.

This includes the following highways...
US Highway 60 between mile markers 216 and 242.
AZ Route 177 between mile markers 159 and 167.

LAT...LON 3317 11090 3324 11095 3310 11115 3309 11119
      3330 11130 3344 11127 3346 11088 3334 11090
      3318 11088
TIME...MOT...LOC 0229Z 084DEG 12KT 3343 11095 3334 11098 3320 11097

18
Special weather statement, Aug 9, 8:12 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
812 PM MST THU AUG 9 2018

AZZ534-537-540>544-100400-
Aguila Valley AZ-Buckeye/Avondale AZ-Cave Creek/New River AZ-
Central Phoenix AZ-Northwest Valley AZ-Deer Valley AZ-
North Phoenix/Glendale AZ-
812 PM MST THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 900 PM
MST...

At 811 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Pleasant to 7 miles northeast of
Beardsley to Peoria to near Arrowhead Mall to near Desert Ridge
Marketplace. Movement was southwest at 20 mph.

Winds in excess of 40 mph and blowing dust will be possible with
these storms.

Locations impacted include...
Phoenix, Glendale, Peoria, Surprise, Avondale, Goodyear, Buckeye, El
Mirage, Tolleson, Youngtown, Sun City West, Waddell, Laveen, Cashion,
Circle City, Sun City, Wittmann, Litchfield Park, Deer Valley Airport
and White Tank Mountain Park.

This includes the following highways...
AZ Interstate 10 between mile markers 124 and 144.
AZ Interstate 17 between mile markers 199 and 223.
AZ Route 51 between mile markers 6 and 8, and between mile markers 10
and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3389 11227 3375 11208 3371 11193 3365 11197
      3365 11198 3363 11198 3341 11212 3344 11240
      3352 11256 3362 11258 3380 11266 3393 11244
TIME...MOT...LOC 0311Z 042DEG 16KT 3390 11235 3377 11233 3368 11227
3364 11217 3364 11201

18

The radar

The Phoenix radar (KIWA), 83 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
August 9, 8:29 PM MST
Where
Maricopa County, 8.89 mi WSW of New River
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
33.850, -112.260

Thunderstorms with strong gusty outflow winds developed to the north of the greater Phoenix metropolitan area during the evening hours on August 9th; some of the stronger storms affected the southern portion of Lake Pleasant. According to a report from the public, at 2029MST gusty winds estimated as high as 60 mph snapped a number of ropes that were holding boats to the docks on the south shore of Lake Pleasant. The gusty winds even lifted up one of the docks and when the dock landed, it came down on some of the boats. No injuries were reported, including those that were on any of the boats.

Thunderstorm Wind, Maricopa

When
August 9, 8:30 PM MST
Where
Maricopa County, 6.45 mi NNE of Beardsley
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.760, -112.350

Thunderstorms with gusty and damaging outflow winds moved across the northwest portion of the greater Phoenix area during the evening hours on August 9th; some of the stronger storms affected areas to the east of Wittmann and north of Sun City West. At 2030MST a member of the public reported that tree limbs with diameters of between 6 and 8 inches were snapped by gusty winds estimated to be as high as 65 mph. The snapped limbs were located near West Lone Mountain Road and Westland Road in the community of Vistancia and north of the Trilogy Golf Club.

Thunderstorm Wind, Maricopa

When
August 9, 9:14 PM MST
Where
Maricopa County, 2.88 mi W of Beardsley
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.670, -112.430

Thunderstorms with strong gusty outflow winds developed across the northwest portion of the greater Phoenix metropolitan area during the evening hours on August 9th; some of the storms affected areas around Sun City West. At 2114MST an automated Flood Control District weather station west of Sun City West measured a wind gust to 59 mph. The station was located at McMicken Dam near Grand Avenue and the Loop 303 freeway and near the Cimarron Golf Club.

Heavy Rain, Maricopa

When
August 9, 11:00 PM MST to 11:55 PM MST
Where
Maricopa County, 0.58 mi E of Harmony Villa
Reported by
Trained Spotter
Coordinates
33.470, -111.690

Thunderstorms with locally heavy rainfall developed across the central and eastern portion of the greater Phoenix metropolitan area during the late evening hours on August 9th. Rainfall rates with the stronger thunderstorms reached or exceeded 3 inches per hour; a Flood Control District gauge 2 miles east of East Mesa measured 1.54 inches within a 30 minute period ending at 2335MST. At 2335MST a trained spotter located 3 miles north of East Mesa reported curb to curb residential flooding near the intersection of Power Road and McDowell Road. He indicated that one inch of rain fell within 20 minutes, and peak rain rates exceeded 5 inches per hour for a brief period. Despite the intense rains, Flash Flooding was not reported as of 2335MST.

Thunderstorm Wind, Maricopa

When
August 9, 11:10 PM MST
Where
Maricopa County, 2.15 mi NNW of Hightown
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
33.330, -111.910

Thunderstorms developed over the southeastern portion of the greater Phoenix metropolitan area during the evening hours on August 9th, and some of the stronger storms generated gusty and damaging outflow winds that affected the community of Chandler. At 2310MST, a member of the public reported that a very large tree was downed about 3 miles northwest of Chandler, just south of the intersection of McClintock Drive and Warner Road. The diameter at the base of the tree was about 12 inches. Wind gusts were estimated to be as high as 70 mph. When the tree fell it landed on a house; fortunately there were no reports of any injuries.

Thunderstorm Wind, Maricopa

When
August 9, 11:45 PM MST
Where
Maricopa County, 1.16 mi W of Germann
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
33.280, -111.690

Thunderstorms developed across the southeast portion of the greater Phoenix area during the late evening hours on August 9th; some of the stronger storms produced gusty and damaging outflow winds that affected communities such as Gilbert. According to a report from the public, at 2345MST gusty wind estimated to be as high as 65 mph downed a number of trees about 2 miles to the southwest of the Phoenix Mesa-Gateway Airport. The trees were downed near the intersection of Power Road and Germann Road. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769353, 769345, 769340, 769359, 769334, 769338.